Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 19, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 20, 2018, 5:25 PM MDT for Doña Ana County, New Mexico; El Paso County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2018, 5:25 PM MDT (23:25 UTC)
- Expired
- Aug 20, 2018, 8:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Doña Ana County, NM, El Paso County, TX
The radar
The El Paso radar (KEPZ), 15 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.4 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 410 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 2192 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
646 WGUS54 KEPZ 202325 FFWEPZ NMC013-TXC141-210230- /O.NEW.KEPZ.FF.W.0019.180820T2325Z-180821T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service El Paso TX 525 PM MDT MON AUG 20 2018 The National Weather Service in El Paso has issued a * Flash Flood Warning for... Southeastern Dona Ana County in south central New Mexico... Northwestern El Paso County in southwestern Texas... * Until 830 PM MDT. * At 525 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Westway... Anthony... Vinton... Anthony Gap... and La Union. LAT...LON 3195 10664 3203 10664 3203 10654 3195 10654 $$ TSB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:40 PM MDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 20, 3:40 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 340 PM MDT Mon Aug 20 2018 .SYNOPSIS... High pressure aloft reforming over west and central Texas will turn our upper flow to the south-southeast by Tuesday. This will bring up sub tropical moisture in a plume located mostly over western New Mexico and eastern Arizona. This pattern will hold through most of this week into the weekend. For most days this week, scattered thunderstorms will develop over the mountains and the lowlands west of Deming. The lowlands to the east will see a slight chance of thunderstorms each day, mostly in the evening. Temperatures will remain just above normal. && .DISCUSSION... Upper high over NM/AZ border this afternoon and is forecast to move over central Texas by mid day Tuesday. This flow will begin drawing up sub-tropical moisture in a fairly well defined plume. All 3 models (NAM12, GFS, ECMWF) keep this plume mainly over eastern Arizona and far western New Mexico west of Deming. This pattern will hold for the rest of the week into this weekend. Will generally keep scattered POPs in west and north of Deming, with isolated POPs elsewhere. This pattern will hold relatively stable through the rest of the week. Models show PW gradient from west to east through most of the period, especially after Tuesday. From Wed into the weekend...PWs mostly 1.2 - 1.3 west, and 0.9 - 1.1 inches east. Through Friday steering winds remain quite light, so elevated flash flood threat will remain with us, especially in the west. Monday and beyond...GFS/ECMWF both showing some eastward progressing of the plume so perhaps better chances of rain in the east. ECMWF shows southwesterlies carving into the CWA after Monday. This could possibly create a severe storm situation-- pretty far out in time though. && .AVIATION...Valid 21/00Z-22/00Z... P6SM FEW-SCT080-100 SCT-BKN200-250 through much of the period. Isolated to scattered 3SM TSRA BKN030-040 mainly over area mts and west of divide through 06Z and after 18Z. Winds E to SE at 5-15KTS except gusts to 40KTS near thunderstorms. && .FIRE WEATHER... After a quick push of drier air into the region, a back door front moved through the area overnight and this morning to bring some low level moisture back. An upper high will be right over the area which will help to suppress thunderstorm development however except to mainly mountain areas for next couple of days. As this upper high moves eastward for the later part of the week and into the weekend, a typical monsoon pattern will develop with increasing thunderstorm chances, especially west of the divide for late in the week and spreading further east slowly into the weekend. Relative humidities will be remaining above 20 percent for the upcoming week with temperatures near normal. && .PRELIMINARY POINT TEMPS/POPS... El Paso 75 96 75 96 / 10 0 0 0 Sierra Blanca 68 93 69 93 / 20 0 0 0 Las Cruces 70 95 69 94 / 10 0 0 0 Alamogordo 68 94 69 93 / 20 10 0 10 Cloudcroft 51 72 50 71 / 30 40 10 30 Truth or Consequences 70 94 69 93 / 20 0 0 10 Silver City 60 89 60 88 / 40 30 10 10 Deming 68 95 69 94 / 20 0 0 0 Lordsburg 68 96 69 94 / 20 20 10 0 West El Paso Metro 74 95 74 95 / 10 0 0 0 Dell City 68 97 71 96 / 10 0 0 0 Fort Hancock 72 96 73 96 / 20 0 0 0 Loma Linda 69 93 66 92 / 10 0 0 0 Fabens 69 95 72 96 / 10 0 0 0 Santa Teresa 73 95 73 95 / 10 0 0 0 White Sands HQ 69 95 70 95 / 10 0 0 0 Jornada Range 67 95 69 94 / 20 0 0 0 Hatch 68 96 69 94 / 20 0 0 0 Columbus 71 96 71 96 / 20 0 0 0 Orogrande 71 95 71 93 / 20 0 0 0 Mayhill 57 82 53 80 / 40 30 10 30 Mescalero 57 82 54 81 / 30 40 10 30 Timberon 55 82 54 80 / 30 30 10 20 Winston 57 90 54 86 / 30 20 20 20 Hillsboro 66 93 63 91 / 30 10 0 10 Spaceport 67 93 68 93 / 20 0 0 0 Lake Roberts 54 88 53 87 / 40 30 20 20 Hurley 63 90 62 89 / 30 20 10 10 Cliff 52 93 53 92 / 20 30 10 10 Mule Creek 52 92 52 90 / 20 20 20 20 Faywood 66 91 63 90 / 40 10 10 10 Animas 68 97 68 95 / 20 20 10 0 Hachita 68 96 68 94 / 20 10 0 0 Antelope Wells 65 93 66 93 / 20 10 10 10 Cloverdale 65 93 62 89 / 20 10 10 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && Hefner/Grzywacz
Hazardous weather outlook, Aug 20, 11:11 AM MDT, 6 hours 14 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1111 AM MDT Mon Aug 20 2018 NMZ401>406-408-414>416-211715- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Eastern Black Range Foothills- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- 1111 AM MDT Mon Aug 20 2018 This Hazardous Weather Outlook is for portions of south central New Mexico and southwest New Mexico. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms through late evening. Heavy rainfall and local flash flooding are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated to scattered thunderstorms each afternoon and evening. Main threat again will be heavy rainfall and local flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NMZ407-409>413-417-TXZ418>424-211715- Southwest Desert/Mimbres Basin-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1111 AM MDT Mon Aug 20 2018 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight. Isolated thunderstorms, mainly this evening. Heavy rainfall and local flash flooding are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated thunderstorms, mainly in the evenings. Main threat again will be heavy rainfall and local flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hefner
In the hours before
Special weather statement, Aug 20, 1:36 PM MDT, 3 hours 49 minutes before
Special Weather Statement National Weather Service El Paso TX 136 PM MDT MON AUG 20 2018 NMZ402-408-202015- Eastern Black Range Foothills NM- Southern Gila Highlands/Black Range NM- 136 PM MDT MON AUG 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND WEST CENTRAL SIERRA COUNTIES UNTIL 215 PM MDT... At 136 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Emory Pass, or 16 miles northeast of San Lorenzo, moving south southeast at 10 mph. Dime size hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Iron Creek Campground, Emory Pass, Kingston and Portions of the Aldo Leopold Wilderness. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3307 10796 3315 10782 3292 10762 3283 10789 TIME...MOT...LOC 1936Z 332DEG 9KT 3302 10782 TRIPOLI
Special weather statement, Aug 20, 2:47 PM MDT, 2 hours 38 minutes before
Special Weather Statement National Weather Service El Paso TX 247 PM MDT MON AUG 20 2018 NMZ402-403-202130- Southern Gila Foothills/Mimbres Valley NM- Southern Gila Highlands/Black Range NM- 247 PM MDT MON AUG 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANT...SOUTHWESTERN SIERRA AND NORTH CENTRAL LUNA COUNTIES UNTIL 330 PM MDT... At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles east of San Lorenzo, moving south southwest at 12 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Faywood, Sherman, San Juan, San Lorenzo and Mimbres. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3293 10791 3288 10770 3256 10776 3264 10807 TIME...MOT...LOC 2046Z 017DEG 11KT 3284 10784 TRIPOLI
Special weather statement, Aug 20, 4:25 PM MDT, 1 hour before
Special Weather Statement National Weather Service El Paso TX 425 PM MDT MON AUG 20 2018 NMZ411-413-TXZ418-419-202315- Southern Tularosa Basin NM- Southern Dona Ana County/Mesilla Valley NM- Eastern/Central El Paso County TX-Western El Paso County TX- 425 PM MDT MON AUG 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONA ANA AND NORTHWESTERN EL PASO COUNTIES UNTIL 515 PM MDT... At 424 PM MDT, Doppler radar was tracking strong thunderstorms over Anthony. These storms were nearly stationary. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Anthony Gap, Westway, Anthony, Vinton, La Union, High Valley, Berino, Vado, Chamberino and Franklin Mountains State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3212 10667 3215 10657 3196 10645 3193 10667 TIME...MOT...LOC 2224Z 351DEG 3KT 3201 10659 TRIPOLI
Special weather statement, Aug 20, 4:53 PM MDT, 32 minutes before
Special Weather Statement National Weather Service El Paso TX 453 PM MDT MON AUG 20 2018 NMZ402-407>409-202345- Eastern Black Range Foothills NM- Southern Gila Highlands/Black Range NM- Southwest Desert/Mimbres Basin NM-Sierra County Lakes NM- 453 PM MDT MON AUG 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT...SOUTHWESTERN SIERRA AND NORTHEASTERN LUNA COUNTIES UNTIL 545 PM MDT... At 453 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Lake Valley, or 7 miles west of Nutt, moving southeast at 14 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Nutt, Lake Valley, Macho Springs Wind Farm and Uvas Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3265 10772 3276 10756 3255 10733 3239 10758 TIME...MOT...LOC 2253Z 333DEG 12KT 3262 10758 TRIPOLI
Special weather statement, Aug 20, 4:56 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service El Paso TX
456 PM MDT MON AUG 20 2018
NMZ406-202345-
Uplands of the Bootheel NM-
456 PM MDT MON AUG 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HIDALGO COUNTY UNTIL
545 PM MDT...
At 456 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Cloverdale, or 29 miles east of Douglas, moving
southwest at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Cloverdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3147 10905 3152 10899 3141 10877 3133 10885
3133 10905
TIME...MOT...LOC 2256Z 044DEG 10KT 3134 10904
TRIPOLIThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:36 PM MDT | Special Weather Statement | EPZ | 39 min | |
| Aug 20, 2:11 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Sierra | 49 min |
| Aug 20, 2:47 PM MDT | Special Weather Statement | EPZ | Grant | 43 min |
| Aug 20, 3:08 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Aug 20, 3:29 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Sierra | 46 min |
| Aug 20, 3:47 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Aug 20, 3:52 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Sierra | 38 min |
| Aug 20, 4:35 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 40 min |
| Aug 20, 4:41 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Aug 20, 4:53 PM MDT | Special Weather Statement | EPZ | Luna | 52 min |
| Aug 20, 4:56 PM MDT | Special Weather Statement | EPZ | Hidalgo | 49 min |
| Aug 20, 5:09 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 51 min |
| Aug 20, 5:36 PM MDT | Areal Flood Advisory | EPZ | Luna, Sierra | 3 hr |
| Aug 20, 5:47 PM MDT | Special Weather Statement | EPZ | Doña Ana | 43 min |
| Aug 20, 5:59 PM MDT | Areal Flood Advisory | EPZ | Otero | 2 hr |
| Aug 20, 4:25 PM MDT | Special Weather Statement | EPZ | El Paso | 50 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.